+ Reply
Log in or Register to participate in these discussions
Tamoxifen side effects
CaffeineX
12 Posts

Hello Cancer Family (because you feel like family to me). I am one of the lucky ones with stage T1c E+ P- no node involvement. I have completed surgery and radiation and have been taking Tamoxifen for about 8 months now. Quickly after starting the Tamoxifen, two things occurred. My right Knee became incredibly painful and unstable (never have had a problem before) and my hair is falling out like crazy! Fortunately I am a curly girly so for now I am ‘fluffing’ but not sure how much longer I will get away with it.
My question for you is has anyone reduced their dosage of Tamoxifen and noticed a lessening of their side effects? I am on 20mg and am reading that as low as 5mg is proving to be as effective. My oncologist has retired and I have not been reassigned, a real shortage here in Victoria. So this will be a discussion with my GP and I wanted to have some real life feedback first. Sending lots of positive vibes and wishes for sunny skies to you all!

4 Replies
Runner Girl
2289 Posts

Hi @CaffeineX

Congratulations on completing your treatment. I'm sorry you're having side effect trouble with the Tamoxifen.

I looked into a reduced dosage of Tamoxifen to relieve my side effects - there was nothing available and nothing recommended. I was advised that 20 mg is the lowest effective dosage. I had terrible pain in my legs and feet which was completely relieved by acupuncture treatments once every 3 weeks. To combat the hair loss, which for me was in the temple area I used women's rogaine. I am now on Anastrozole which also causes hair loss so still using the rogaine. I've started acupuncture again to combat the numbness in my feet when I'm on them for any length of time, even when running.

Have the discussion with your doctor and have them investigate the knee situation to ensure it is not something else going on.

Runner Girl

#tamoxifen

chrys21
136 Posts

@CaffeineX I felt like I was reading a post about myself! I too had Stage 1 BC, clinically negative nodes though one did have isolated tumor cells, and I too had radiation and am now on Tamoxifen. It’s been almost 6 months.

I have a painful left leg on the side near the knee which I’ve never had bf. It started about a month ago I think. And am also losing tons of hair - I call them hair animals in the tub bc when I roll up all the hair it looks like a little mouse sized ball!

I also frequently have mild nausea, hot flashes but those are not as frequent as they were at first. I also have memory loss. That REALLY bothers me. I’ve felt very up and down as well but seem to be having more ups recently.

I’m seeing my oncologist soon for first 6 month check up. I will post back what she says about the leg pain.

Take care

CaffeineX
12 Posts

@chrys21

Yikes, that all sounds way too familiar. Keep me posted on what your Oncologist has to say, I am really wondering about the dosage. So many weird things happen to our bodies with this diagnosis and treatment. Some expected side effects, others completely unexpected and mysterious. I really hate to complain when I know that I am fortunate when so many are going through much more devastating situations. This really helps to be able to talk with each other. Take Care and if necessary you and I can partner up for a 3 legged race!

MissKitty
39 Posts

@CaffeineX I"m sorry to hear about your side-effects!! Wellspring had a webinar today with Dr. Ellen Warner (a medical oncologist in Toronto) going over the latest and greatest in breast cancer treatment. She mentioned that if side effects are bad for one of her patients, she will reduce Tamoxifen as much as down to 5mg. if you missed it, the webinar should be posted to the wellspring website in a couple of weeks.

+ Reply